Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 22, 1996, 2:25 AM CDT for Crane County, Upton County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1996, 2:25 AM CDT (07:25 UTC)
- Expired
- Apr 22, 1996, 3:10 AM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Crane County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 2:40 AM CDT | Hail 2 | Mc Camey, TX | |
| Apr 22, 2:45 AM CDT | Hail 1 | Crane, TX | |
| Apr 22, 3:04 AM CDT | Hail 1.75 | Rankin, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5021 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 220728 SVRMAF TXC103-461-220810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 225 AM CDT MON APR 22 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...SOUTHERN CRANE COUNTY ...SOUTHERN UPTON COUNTY AT 225 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG HWY 385 AT THE CRANE AND UPTON COUNTY LINE MOVEMENT WAS TO THE NORTHEAST AT 25 MPH. THIS STORM SHOULD PASS JUST NORTH OF MCCAMEY AND RANKIN. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ TURNAGE/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:34 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Apr 21, 8:34 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 831 PM CDT SUN APR 21 1996 CURRENT FORECASTS SEEM TO BE ON TRACK. HOWEVER... AM CONCERNED ABOUT DRYLINE MOVING THROUGH PORTIONS OF THE FA BEFORE FROPA LATER TONIGHT. IF THIS HAPPENS... WIND FORECASTS WILL BE ABOUT 90 DEGREES OFF. 01Z SURFACE ANALYSIS SHOWS FROPA IN THE NORTHERN PANHANDLE WITH 15 TO 20 KNOT WINDS BEHIND IT. KMAF 88D SHOWS DRYLINE CREEPING BACK INTO SOUTHERN PORTIONS OF THE PERMIAN BASIN... PRESENTLY EXTENDING FROM JUST WEST OF FST... TO NORTH OF BIG LAKE AND NEAR STERLING CITY. THE DRYLINE IS APPEARS TO BE MOVING NORTHWEST AT ABOUT 15 KNOTS. ANOTHER MORE SUBTLE BOUNDARY IS PUSHING SOUTHWEST... THIS BOUNDARY PUSHED THROUGH MAF JUST BEFORE THE HOUR AND SWITCHED OUR WINDS TO THE WEST. BELIEVE IF DRYLINE MAKES IT THROUGH THE PERMIAN BASIN LATER TONIGHT MOISTURE WILL BE TOO SHALLOW FOR ANY ORGANIZED CONVECTIVE ACTIVITY. SO CURRENT DRY FORECASTS SHOULD BE OKAY AS WELL. 21/12Z MODEL RUNS DO KEEP NICE PVA OVER THE AREA THROUGH 22/12Z. KMAF 88D VWP SHOWS WINDS FIELD LOOSENING ABOVE SURFACE OVER THE PERMIAN BASIN... THEREFORE WINDS SHOULD DIE DOWN BEFORE FROPA ARRIVES TO CURRENT FORECASTS VALUES. 0 HOWEVER... IF DRYLINE PUSHES THROUGH MAY SEE SOUTH TO SOUTHEAST WINDS AT 10 TO 20 AND GUSTY. WILL BE CANCELLING HIGH WIND WARNING FOR GDP SHORTLY. OTHERWISE... CURRENT FORECASTS SEEMS ON TRACK. EARLE
In the hours before
Special weather statement, Apr 21, 8:41 PM CDT, 5 hours 44 minutes before
TXZ057-220215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 839 PM CDT SUN APR 21 1996 ...THE HIGH WIND WARNING FOR GUADALUPE PASS HAS BEEN CANCELLED... WINDS THROUGH THE PASS OVER THE LAST SEVERAL HOURS HAVE CONTINUED TO DECREASE AND ARE NOW WELL BELOW HIGH WIND WARNING CRITERIA. THEREFORE... THE HIGH WIND WARNING FOR GUADALUPE PASS HAS BEEN CANCELLED. WINDS THROUGH THE PASS ARE EXPECTED TO REMAIN WEST AT 25 TO 35 AND GUSTVY THROUGH MIDNIGHT. STAY TUNED TO YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
Local storm report, Apr 22, 2:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
220 AM CDT (120 AM MDT) MON APR 22 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 5 S MIDKIFF TX 1.75 INCH HAIL
04/22/96 UPTON
1254 AM 3 S MIDKIFF TX 0.75 INCH HAIL
04/22/96 UPTONLocal storm report, Apr 22, 2:21 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
716 AM CDT MON APR 22 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 5 S MIDKIFF TX 1.75 INCH HAIL
04/22/96 UPTON
1254 AM 3 S MIDKIFF TX 0.75 INCH HAIL
04/22/96 UPTONLocal storm report, Apr 22, 2:22 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
716 AM CDT MON APR 22 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 5 S MIDKIFF TX 1.75 INCH HAIL
04/22/96 UPTON
1254 AM 3 S MIDKIFF TX 0.75 INCH HAIL
04/22/96 UPTONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:45 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 45 min |
| Apr 22, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 46 min |
| Apr 22, 12:28 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 32 min |
| Apr 22, 12:45 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 30 min |
| Apr 22, 1:11 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 44 min |
| Apr 22, 2:14 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 46 min |
| Apr 22, 2:57 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 43 min |
| Apr 22, 3:10 AM CDT | Tornado Warning | MAF | Reagan, Upton | 45 min |
| Apr 22, 3:40 AM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 40 min |
| Apr 22, 4:18 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 42 min |
| Apr 22, 4:46 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 34 min |
| Apr 22, 4:53 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.